Alert archive / Minnesota / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 74, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jun 10, 2000, 4:28 PM CDT for Wabasha County, Minnesota; Buffalo County, Wisconsin. It was in force for 62 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 10, 2000, 4:28 PM CDT (21:28 UTC)
- Expired
- Jun 10, 2000, 5:30 PM CDT
- In force
- 62 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Wabasha County, MN, Buffalo County, WI
The radar
The La Crosse radar (KARX), 95 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 10, 4:40 PM CDT | Thunderstorm Wind 55 E | Wabasha, MN | |
| Jun 10, 5:10 PM CDT | Thunderstorm Wind 55 E | Mondovi, WI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 10, 4:15 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.5 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 893 J/kg
- Mixed-layer CIN
- -105 J/kg
- Mixed-layer LCL
- 851 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 368 m²/s²
- 0-3 km storm-relative helicity
- 431 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 9.7
The text
As transmitted, in the capitals the NWS used until 2016.
851 WUUS53 KARX 102128 SVRLSE MNC157-WIC011-102230- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 428 PM CDT SAT JUN 10 2000 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BUFFALO COUNTY IN WEST CENTRAL WISCONSIN WABASHA COUNTY IN SOUTHEAST MINNESOTA * UNTIL 530 PM CDT * AT 428 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM NEAR MONDOVI...TO WABASHA...TO NEAR JARRETT. THIS ACTIVITY WAS MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR TELL AND BUFFALO AT 435 PM CDT NEAR WAUMANDEE AT 445 PM CDT NEAR MONTANA AT 450 PM CDT SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. NELSON LAT...LON 4445 9245 4418 9251 4418 9156 4460 9153
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 2:44 PM CDT, 1 hour 44 minutes earlier.
Area forecast discussion, Jun 10, 2:44 PM CDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 244 PM CDT SAT JUN 10 2000 THE MAIN FORECAST CONCERNS THIS AFTERNOON IS WHETHER WE WILL SEE THUNDERSTORMS TONIGHT AND HOW FAR SOUTH THE COLD FRONT WILL GET ON SUNDAY. THE MODELS ARE IN GOOD AGREEMENT THAT WE HAVE NO UPPER LEVEL DYNAMICS TO GENERATE THUNDERSTORMS TONIGHT. HOWEVER...MSAS DATA SHOWS LIFTED INDICES AS LOW AS -9 OVER CENTRAL IOWA AND SOUTH CENTRAL MINNESOTA. ALSO...THE MSAS DATA SHOWS CAPES BETWEEN 4000 AND 5000 J/KG FROM WEST CENTRAL WISCONSIN SOUTHWEST INTO CENTRAL IOWA. WITH THIS MUCH INSTABILITY AND A RATHER WEAK COLD FRONT MOVING INTO THIS AIR MASS AND A RATHER WEAK CAP (700 MB TEMPERATURES 8C)...IM STILL ANTICIPATING THAT SCATTERED THUNDERSTORMS WILL AFFECT THE AREA FROM LATE THIS AFTERNOON AND INTO TONIGHT. THE NEXT CONCERN IS WHETHER ANY OF THESE THUNDERSTORMS WILL BECOME SEVERE. THE MODELS ARE IN GOOD AGREEMENT THAT DRY AND COOLER AIR WILL BE ADVECTING INTO THE MID LEVELS LATE THIS AFTERNOON AND EVENING. THIS WILL IN TURN CAUSE THE WET BULB ZEROS TO FALL FROM 12,000 FEET TO AROUND 10,000 FEET. THIS WILL ENHANCE THE LARGE HAIL POSSIBILITIES. ALSO...THE DRY AIR IN THE MID LEVELS WILL ENHANCE THE DOWN BURST POTENTIAL. ANOTHER FACTOR WHICH WILL INCREASE THE WIND POTENTIAL WITH THESE THUNDERSTORMS IS THE 0 TO 6 KM STORM MOTION WHICH IS NORTHEAST AT 40 MPH. THUS...I AGREE WITH SPC THAT A FEW OF THESE THUNDERSTORMS COULD BECOME SEVERE LATE THIS AFTERNOON AND TONIGHT. THE MODELS DIFFER ON HOW FAR THE COLD FRONT WILL GET ON SUNDAY. THIS FRONTAL POSITION IS RATHER IMPORTANT...BECAUSE IT WILL AFFECT WHEN THE PRECIPITATION WILL MOVE BACK INTO THE AREA. THE AVN SHOWS THAT THE FRONT WILL DROP AS FAR SOUTH AS NORTHERN MISSOURI BY LATE SUNDAY AFTERNOON. MEANWHILE...THE ETA HAS IT LOCATED OVER CENTRAL IOWA AT THE SAME TIME. FINALLY...THE NGM HAS IT LOCATED NEAR THE MISSOURI AND IOWA BOARDER WHICH SEEMS TO BE A GOOD COMPROMISE BETWEEN THE THE AVN AND ETA. AS A RESULT...I WENT WITH THE NGM. AS A RESULT...WE WILL NOT SEE THE FRONT MOVE BACK INTO THE AREA UNTIL MONDAY AND THAT WILL BE MAINLY IN THE NORTHEAST IOWA COUNTIES. THANKS FOR THE COORDINATION KDVN. .LSE...NONE. BOYNE
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 3:37 PM CDT | Severe Thunderstorm Warning | ARX | Olmsted, Wabasha | 53 min |
| Jun 10, 3:37 PM CDT | Severe Thunderstorm Warning | ARX | Dodge | 53 min |
| Jun 10, 4:56 PM CDT | Severe Thunderstorm Warning | ARX | Trempealeau | 64 min |
| Jun 10, 5:30 PM CDT | Severe Thunderstorm Warning | ARX | Jackson | 60 min |
| Jun 10, 6:32 PM CDT | Severe Thunderstorm Warning | ARX | Jackson | 58 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2000Severe Thunderstorm Warnings in Wisconsin, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.